Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 142, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2019, 4:54 PM EDT for Stokes County, Surry County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2019, 4:54 PM EDT (20:54 UTC)
- Expired
- Jul 18, 2019, 5:48 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Stokes County, NC, Surry County, NC
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:09 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 18, 3:09 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
309 PM EDT Thu Jul 18 2019
.SYNOPSIS...
A weak disturbance will pass east of the area this evening
bringing an end to showers and storms tonight. High pressure
will build across the region Friday into the weekend resulting
in a 3 day heat wave that will feature temperatures about 10
degrees above normal. A cold front should cross the area Monday
bringing cooler weather for next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM EDT Thursday...
Clusters of showers/storms continue to develop across the mountains
under the trough aloft while propagating slowly southeast toward a
residual surface lee trough in the piedmont. This scenario looks to
continue with best coverage over the southwest and then out east before
convection fades just after sunset with loss of heating. This upper
feature should finally exit/weaken overnight as mid level ridging
starts to build in from the west as heights slowly rise. This should
lead to clearing overnight outside of lingering mid deck with some fog
around espcly mountain valleys and where heavier downpours occurred
from earlier. Again quite muggy with lows in the low/mid 70s east and
60s west where a bit cooler from more widespread showers.
Heat becomes the main issue on Friday with the mid level ridge sliding
east across the region by late in the day. This along with rising 850
mb temperatures to above 20-22 deg/C and more sunshine under weak
downslope should push highs into mid/upper 90s east and 85-90 outside
of higher elevations mountains. However appears downsloping wont be
enough to help drop dewpoints too much which will hold humidity levels
up making for heat indices at above threshold advisory levels in some
eastern counties. Thus plan to hoist an advisory from the Amherst/LYH
area to Danville including points east for Friday afternoon. Otherwise
forecast soundings suggest the onset of enough capping/drying aloft to
curtail convective coverage somewhat espcly given ridging aloft.
However likely not enough per strong instability to completely keep the
lid on with orographics and differential heating likely leading to at
least widely scattered coverage southern Blue Ridge and isolated
elsewhere mainly mountains. Thus continued chance pops southwest and
20ish or less elsewhere.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 305 PM EDT Thursday...
Main focus for the Friday night through Sunday night period will
continue to be heat and humidity contributing to an extended stretch
of elevated heat indices - likely to be the warmest stretch of
weather seen to this point in summer in the Blacksburg area of
responsibility. Generally speaking, model forecast guidance remains
little substantively changed regarding the potential for elevated
heat indices across the foothills, Piedmont of central VA and
northern NC, and Southside VA. With 850 mb temperatures commonly
into the low to mid 20s Celsius, this will lead to daytime ambient
high temperatures into the mid/upper 80s to the mid/upper 90s on
Saturday, while increasing cloud cover on Sunday may help knock
ambient high temperatures down a couple degrees compared to
Saturday. Little relief is expected at night, with lows in the upper
60s to the mid to upper 70s Friday and Saturday nights, and lows in
the mid-upper 60s to low-mid 70s Sunday night.
Regarding headlines, excessive heat criteria for our forecast area
involves maximum heat indices of 110F or greater with intervening
lows of 77 or greater. The afternoon forecast only brings Buckingham
County to levels which are close to that criteria, while falling
short elsewhere. Will therefore not hoist any excessive heat watches
or heat advisories for this period, as either criteria aren't met
(in the case of the a potential need for a heat watch) or are fourth
forecast period or longer (in the case of the advisory). Each
afternoon, there should be some mixing that in the afternoon helps
locally reduce dewpoints as temperatures rise that could affect
(e.g. reduce) heat index values. Will let later shifts/guidance
re- evaluate. It is looking likely that some heat-related
headline may become necessary for parts of Southside, the
foothills, the Roanoke Valley and central Piedmont in VA, as
well as the northern NC Piedmont in this period. Will continue
to message in the HWO.
Under the subtropical ridge, convective chances through the period
are generally on the small side through Saturday night. If any
storms were to develop, these would tend to be confined to the
terrain. Into Sunday, the subtropical heat ridge fractures, leaving
us in a weakness in the ridge. This should foster generally greater
cloud cover and greater thunderstorm coverage toward something
closer to scattered. Possible that one or two may become strong and
produce gusty winds and brief heavy rainfall, but it remains low-
predictability which area(s) may see this threat relative to
others.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 115 PM EDT Thursday...
On Monday, we expect to see a full transition from the hot upper
ridge that has been over the region, to one of a longer wave trough
positioned over the East Coast through at least mid-week. At the
heart of this transition will be a strong cold front which is
expected to cross the region on Monday. Showers and storms are
forecast to be in progress by the mid to late morning across western
sections of the area with all areas of the forecast area having
greater than a 50 percent chance of showers and storms during the
afternoon. Temperatures on Monday will be notably cooler as compared
to the several days before thanks to the passage of the cold front,
abundant cloud cover, and precipitation across the area. Highs will
range from the upper 70s to around 80 across the mountains with mid
80s to near 90 across the Piedmont.
As we progress into mid-week, the upper trough builds even more
across the east with surface high pressure building into the mid-
Atlantic. Precipitation chances will linger Monday night into
Tuesday across mainly eastern and southern sections of the region,
nearest the cold front which is expected to stall near the NC/SC
border. The general trend across the entire area will be for drier
and cooler weather. By Wednesday temperatures are expected to
average around five degrees below normal for this time of year.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 1235 PM EDT Thursday...
Showers along with isolated storms popping up across the south
and west will likely continue to dot the region through mid to
late afternoon with some clustering possible mainly over
south/east later on. Thus will include either a VCSH or VCTS
mention in a few locations pending release coverage and then
amend as necessary given the small nature to some of the
rainfall. Otherwise looking at VFR most sections outside of
showers this afternoon, with periods of MVFR still possible over
the mountains espcly KBLF vicinity.
Showers should push into eastern sections while fading out this
evening with loss of heating. Models continue to suggest that
low clouds and fog may fill in over the mountains again tonight,
and continued this trend based on this and current lingering
moisture. Appears the best shot at fog will be along the
periphery of the low clouds, mainly KLWB to perhaps KBCB. Fog
also possible at KBLF and even out east espcly if a specific
site sees a heavier downpour.
High pressure will start to build into the area aloft on Friday
allowing for less convective development once any stratus/fog
fade by mid to late morning mountains. Looks like best chances
of a shower or storm will be along the southern Blue Ridge and
isolated elsewhere so wont include mention and run with more VFR
at this point.
.Extended Aviation Discussion...
For Friday night into Saturday, high pressure will strengthen overhead,
with subsidence curtailing, but not completely eliminating, the
potential for diurnally driven showers and storms Saturday
afternoon. However coverage looks even less than Friday with
any storms likely confined to the higher peaks along the Blue
Ridge at this point. Otrw VFR outside of some late night fog in
the mountain valleys, with potential to restrict visibility for
a few hours prior to daybreak at terminals such as KLWB and
KBCB. A bit better coverage of showers/storms is expected late
Sunday and Monday, associated with the approach and passage of a
cold front. The front will also bring a wind shift later
Monday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory from noon to 8 PM EDT Friday for VAZ034-035-
044>047-058-059.
NC...Heat Advisory from noon to 8 PM EDT Friday for NCZ006.
WV...None.
&&
SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...AL
LONG TERM...DS
AVIATION...JH/WPHazardous weather outlook, Jul 18, 2:58 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 258 PM EDT Thu Jul 18 2019 NCZ001-002-018-019-VAZ007-009>020-WVZ042>044-507-508-191900- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 258 PM EDT Thu Jul 18 2019 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>005-020-VAZ022>024-032-033-043-191900- Surry-Stokes-Rockingham-Yadkin-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Henry- 258 PM EDT Thu Jul 18 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values may exceed 100 degrees Friday afternoon through the weekend, with Saturday looking the hottest. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ006-VAZ034-035-044>047-058-059-191900- Caswell-Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 258 PM EDT Thu Jul 18 2019 ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition, heat index values may again exceed 105 degrees Saturday and Sunday, with Saturday looking like the hottest day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 1:47 PM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
147 PM EDT Thu Jul 18 2019
VAZ024-181830-
Rockbridge-
147 PM EDT Thu Jul 18 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROCKBRIDGE COUNTY AND
THE CITY OF LEXINGTON...
At 146 PM EDT, a strong thunderstorm was located near Rockbridge
Baths, moving southeast at 5 mph.
Winds in excess of 30 mph are possible with this storm. Torrential
rainfall is expected from this thunderstorm.
Locations impacted include...
Lexington...
and Rockbridge Baths.
This includes The following Location VMI.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3781 7930 3768 7950 3784 7962 3785 7961
3786 7962 3798 7947
TIME...MOT...LOC 1746Z 318DEG 4KT 3787 7950
LocontoSpecial weather statement, Jul 18, 1:57 PM EDT, 2 hours 57 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 157 PM EDT Thu Jul 18 2019 VAZ033-043-044-181845- Henry-Franklin-Pittsylvania- 157 PM EDT Thu Jul 18 2019 ...A STRONG THUNDERSTORM WILL AFFECT FAR SOUTHEAST FRANKLIN, FAR NORTHEAST HENRY, AND WESTERN PITTSYLVANIA COUNTIES... At 156 PM EDT, a strong thunderstorm was located over Mountain Valley, moving southeast at 10 mph. Winds in excess of 30 mph are possible with this storm. Torrential rainfall capable of localized heavy rain can be expected. Locations impacted include... Callands... Sandy River... Snow Creek... Leatherwood... and Swansonville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3675 7984 3690 7972 3682 7943 3661 7959 TIME...MOT...LOC 1756Z 301DEG 9KT 3679 7971 Loconto
Special weather statement, Jul 18, 2:41 PM EDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 241 PM EDT Thu Jul 18 2019 NCZ005-006-181930- Rockingham-Caswell- 241 PM EDT Thu Jul 18 2019 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN ROCKINGHAM AND WESTERN CASWELL COUNTIES... Until 330 PM EDT. At 240 PM EDT, a strong thunderstorm was located over Harrisons Crossroads, moving east at 20 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Eden... Reidsville... Wentworth... Yanceyville... and Bethel. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3634 7977 3652 7976 3654 7932 3627 7933 TIME...MOT...LOC 1840Z 276DEG 18KT 3642 7968 PW
Special weather statement, Jul 18, 4:00 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Thu Jul 18 2019
VAZ047-182100-
Buckingham-
400 PM EDT Thu Jul 18 2019
...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...
Until 500 PM EDT.
At 400 PM EDT, a strong thunderstorm was located over Shipman, moving
southeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Buckingham...
Dillwyn...
Toga...
Centenary...
and Andersonville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3737 7857 3739 7859 3739 7858 3740 7860
3759 7883 3760 7881 3763 7882 3764 7880
3763 7874 3764 7872 3767 7872 3768 7869
3770 7869 3768 7866 3768 7865 3771 7865
3774 7863 3764 7832
TIME...MOT...LOC 2000Z 306DEG 15KT 3771 7880
PWSpecial weather statement, Jul 18, 4:21 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT Thu Jul 18 2019
NCZ003-004-020-VAZ032-182100-
Stokes-Yadkin-Surry-Patrick-
421 PM EDT Thu Jul 18 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PATRICK, SURRY,
STOKES, AND YADKIN COUNTIES...
Until 500 PM EDT.
At 420 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Patrick Springs to near Mountain
Park. Movement was southeast at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
and Jonesville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3625 8087 3633 8087 3637 8092 3642 8094
3656 8063 3656 8061 3657 8061 3673 8026
3656 8005 3654 8005 3654 8003 3646 8003
3614 8083
TIME...MOT...LOC 2020Z 336DEG 19KT 3667 8023 3640 8090
PWSpecial weather statement, Jul 18, 4:27 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
427 PM EDT Thu Jul 18 2019
NCZ001-002-VAZ015-182130-
Ashe-Alleghany-Grayson-
427 PM EDT Thu Jul 18 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GRAYSON COUNTY IN
VIRGINIA, AND ASHE AND WESTERN ALLEGHANY COUNTIES IN NORTH
CAROLINA...
Until 530 PM EDT.
At 426 PM EDT, a strong thunderstorm was located near Flatwood,
moving southeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Mouth Of Wilson...
and Glendale Springs.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3647 8170 3653 8171 3657 8169 3657 8168
3659 8168 3661 8165 3662 8162 3664 8161
3666 8157 3656 8116 3636 8131 3637 8132
3636 8136 3629 8137 3629 8141 3628 8141
3626 8143 3645 8172
TIME...MOT...LOC 2026Z 292DEG 20KT 3657 8171
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:47 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 43 min |
| Jul 18, 1:57 PM EDT | Special Weather Statement | RNK | City of Martinsville | 48 min |
| Jul 18, 2:58 PM EDT | Heat Advisory | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 4 more | 29 hr |
| Jul 18, 4:00 PM EDT | Special Weather Statement | RNK | Buckingham | 60 min |
| Jul 18, 4:21 PM EDT | Special Weather Statement | RNK | Patrick | 39 min |
| Jul 18, 4:56 PM EDT | Special Weather Statement | RNK | Campbell | 64 min |
| Jul 18, 5:03 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 57 min |
| Jul 18, 5:35 PM EDT | Special Weather Statement | RNK | Campbell | 55 min |
| Jul 18, 5:37 PM EDT | Special Weather Statement | RNK | Franklin | 53 min |
| Jul 18, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte | 63 min |
| Jul 18, 2:41 PM EDT | Special Weather Statement | RNK | Caswell | 49 min |
| Jul 18, 4:27 PM EDT | Special Weather Statement | RNK | Ashe | 63 min |
| Jul 18, 5:13 PM EDT | Special Weather Statement | RNK | Yadkin | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.